Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Wilmington, NC

March 18, 2017Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 18, 2017, 6:21 PM EDT for Robeson County, North Carolina. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2017, 6:21 PM EDT (22:21 UTC)
Expired
Mar 18, 2017, 7:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 97 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 6:22 PM EDTTSTM WND DMGMaxton, NCREPORT OF DAMAGE TO ROOF ON MOBILE HOME. TIME ESTIMATED BY RADAR.
Mar 18, 6:22 PM EDTHAIL 0.25Maxton, NCREPORT OF PEA SIZE HAIL IN MAXTON. TIME ESTIMATED BY RADAR.
Mar 18, 6:42 PM EDTHAIL 0.25Pembroke, NCREPORT OF PEA SIZE HAIL.
Mar 18, 6:49 PM EDTTSTM WND GST 54Lumberton, NC
Mar 18, 7:09 PM EDTHAIL 0.252 E Smiths, NCDISPATCH REPORTS PEA SIZE HAIL NEAR ROBESON AND BLADEN COUNTY LINE ON HWY 41.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS52 KILM 182221
SVRILM
NCC155-182300-
/O.NEW.KILM.SV.W.0006.170318T2221Z-170318T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
621 PM EDT SAT MAR 18 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Robeson County in southeastern North Carolina...

* Until 700 PM EDT

* At 620 PM EDT, a severe thunderstorm was located over Maxton, or
  near Laurinburg, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lumberton, Red Springs, Pembroke, Fairmont, Maxton, St. Pauls,
  Rowland, Rex, Hestertown, Shannon, Buie, Robeson Community College,
  Wakulla, Elrod, Smiths, Howellsville, Raemon, Tolarsville, Barker
  Ten Mile and Purvis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 7896 3489 7893 3486 7893 3481 7889
      3474 7886 3469 7881 3459 7883 3457 7886
      3454 7886 3450 7885 3446 7890 3445 7895
      3443 7897 3458 7941 3463 7946 3477 7933
      3482 7936 3484 7935 3483 7919 3495 7903
TIME...MOT...LOC 2220Z 271DEG 49KT 3474 7938 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
1 follow-up statement
462 
WWUS52 KILM 182248
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
648 PM EDT SAT MAR 18 2017

NCC155-182300-
/O.CON.KILM.SV.W.0006.000000T0000Z-170318T2300Z/
Robeson NC-
648 PM EDT SAT MAR 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EASTERN ROBESON COUNTY...

At 647 PM EDT, a severe thunderstorm was located over Robeson
Community College, or near Lumberton, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lumberton, Fairmont, St. Pauls, Smiths, Howellsville, Tolarsville,
Hestertown, Robeson Community College, Barker Ten Mile, Rennert,
Proctorville, Mcdonald, Orrum, Raynham and Southeastern Regional
Medical Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3491 7896 3489 7893 3486 7893 3481 7889
      3474 7886 3469 7881 3459 7883 3457 7886
      3454 7886 3450 7885 3446 7890 3445 7895
      3443 7897 3456 7923 3480 7909
TIME...MOT...LOC 2247Z 279DEG 35KT 3470 7904 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:49 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 18, 2:49 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
249 PM EDT Sat Mar 18 2017

.SYNOPSIS...
A cold front will push through tonight and bring some drier air
into the area Sunday and Monday. The upcoming week will feature
a gradual warmup until the next front arrives Tuesday night or
Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...The latest surface observations
indicate the cold front is now moving into Western North
Carolina. This front will continue to move south and east this
afternoon and evening. The mostly mid level induced rainfall is
now moving out of the CWA. The forecast challenge is the extent
a decent shortwave aligned mostly with the front cranks up
another round of showers this evening. Regional radar loops show
activity increasing in Eastern Tennessee with even a little
lightning in the mix. The forecast shows the lull in pops this
afternoon with increasing values in the evening. I also
increased overnight lows in respect to recent guidance which has
warmed also. Expect very gusty condiitons Sunday under mostly
sunny skies.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...An easing gradient Sunday night as high
pressure builds in will allow for wind to eventually go near calm.
Temperatures will radiate 5-8 degrees below climatology, getting
into the upper 30s in most areas. Downsloping NW mid level flow and
surface high to our south will bring a sunny and near seasonable day
Monday. Increasing surface moisture and cloud cover will keep Monday
night very mild with lows near 50.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 AM Saturday...The next cold front should arrive in
the Carolinas Tuesday evening, sinking south across our area
overnight. A weak wave of low pressure moving eastward along the
front won't intensify significantly until it reaches the ocean
and begins to feed on the better low-level baroclinicity
present there. There is a good deal of difference in timing between
the GFS which is faster with the frontal passage and farther
south with the low versus the slower/more northern ECMWF. Should
either model verify the better shower chances with the front
should exist across North Carolina, with generally drier mid-
level air across South Carolina limiting rainfall potential
there. I have even put the potential of some thunder in the
forecast Tuesday evening as there should be small elevated
instability coupled with reasonably strong dynamics aloft. PoPs
have been raised to 40-60 percent across SE North Carolina,
lesser changes to the south.

Another cool to cold airmass should follow this system for
Wednesday and Thursday. The new 00z ECWMF is quite a bit colder
than the 00z GFS and much cooler than our previous forecast.
It's worth mentioning that if this ECMWF solution verifies it
could create one or two nights (Wed and Thu nights) with the
risk of frost. Our latest forecast has cooled down by about 5-7
degrees versus 12 hours ago for the nighttime lows Wed and Thu,
but we're still closer to the warmer GFS. A moderating trend
should develop by Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...Expect mostly VFR conditions through the period.
There is a low chance of MVFR ceilings with some residual
moisture this afternoon and once again early this evening with
a final weak shortwave and more rainfall. Beyond this expect
another round of strong cold air advection through the lower
levels which will increase the winds. Expect very strong gusts
Sunday starting mid morning especially along the coastal
terminals lasting through the early afternoon hours.

Extended outlook...Expect VFR thru the period except possible
MVFR with isolated IFR conditions from ceilings and pcpn ahead
of the next cold frontal passage late Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Winds and seas are elevated this afternoon with
41013 hovering around seven feet with southwest winds in a 20-25
knot range. These condiitons will persist through the afternoon and
evening hours. A cold front will move across the waters around
midnight with winds shifting to the northwest. Speeds remain
elevated and even increase Sunday morning to 25-30 knots sustained
with some gusts into gale criteria. Small craft condiitons remain
through Sunday.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...As of 300 PM Saturday...As high
pressure builds to our west the local pressure gradient and
resulting winds will ease as Sunday night progresses. AS they
lighten to 10kt or less on Monday they will also back in
direction as the center of the high winds up to our south. By
Monday night they will have turned to the SW and pick up a few
knots in speed as a frontal boundary slowly approaches from the
north.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 AM Saturday...Another cold front will approach from
the north Tuesday afternoon, reaching the Carolinas Tuesday
night. A wave of low pressure trickling eastward along the front
from Tennessee should intensify as it reaches the Carolina
coast Tuesday night. As soon as the low moves offshore there
should be a surge of northerly winds developing late Tuesday
night into Wednesday. Models are not completely in agreement
with the timing or strength of this feature. Most notably, this
morning's new ECMWF model is 6-9 hours slower and is also
considerably farther north with the low which delays the timing
of the surge and attenuates its strength this far south.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 PM EDT Sunday for AMZ250-252-254-
     256.

&&

SYNOPSIS...MBB
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...SHK
Hazardous weather outlook, Mar 18, 3:21 AM EDT, 15 hours before
Hazardous Weather Outlook
National Weather Service Wilmington NC
321 AM EDT Sat Mar 18 2017

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-190730-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Inland Georgetown-
321 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

For early Monday morning...
Scattered to areas of frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-110-SCZ054-056-190730-
Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
321 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-190730-
Coastal Pender-
321 AM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

For early Monday morning...
Scattered to areas of frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
321 AM EDT Sat Mar 18 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Special weather statement, Mar 18, 5:39 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
539 PM EDT SAT MAR 18 2017

SCZ017-182230-
Marlboro SC-
539 PM EDT SAT MAR 18 2017

...SPECIAL WEATHER STATEMENT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rockingham, moving east at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wallace and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3467 7951 3472 7988 3475 7990
      3477 7993 3480 7993
TIME...MOT...LOC 2138Z 275DEG 41KT 3486 7990

MBB
Special weather statement, Mar 18, 6:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
602 PM EDT SAT MAR 18 2017

NCZ087-182245-
Robeson NC-
602 PM EDT SAT MAR 18 2017

...SPECIAL WEATHER STATEMENT...

At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maxton, or near Laurinburg, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lumberton, Red Springs, Pembroke, Maxton, St. Pauls, Smiths, Rex,
Howellsville, Raemon, Tolarsville, Hestertown, Shannon, Buie, Robeson
Community College, Wakulla, Barker Ten Mile, Purvis, Prospect, Elrod
and Parkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3478 7887
      3474 7886 3469 7881 3467 7881 3466 7882
      3465 7881 3462 7883 3459 7883 3457 7886
      3450 7885 3463 7946 3477 7933 3482 7936
      3484 7935 3483 7919 3492 7908 3493 7898
TIME...MOT...LOC 2202Z 271DEG 27KT 3482 7938

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:02 PM EDTSpecial Weather StatementILMRobeson43 min
Mar 18, 6:59 PM EDTSevere Thunderstorm WarningILMBladen, Robeson61 min
Mar 18, 7:45 PM EDTSevere Thunderstorm WarningILMPender58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.